Article Text

PDF

Transient joint effusion: a forgotten side effect of high dose corticosteroid treatment
  1. F Schiavon
  1. Division of Rheumatology, Via Giustiniani 2, 35142 Padova, Italy
  1. Correspondence to Professor F Schiavon;
    f.schiavon{at}unipd.it

Statistics from Altmetric.com

Pulse therapy with high doses of corticosteroids, although generally well tolerated, is associated with a variety of side effects, sometimes life threatening but, more often, mild. Among these, joint manifestations are only rarely encountered. Patients sometimes feel transient arthralgias, but the development of synovial effusion is exceptionally reported.

We described the case of a woman with systemic lupus erythematosus (SLE) and nephritis who developed a transient bilateral knee synovial effusion during pulse therapy with a high dose of corticosteroids.

CASE REPORT

A 62 year old woman was admitted to our division because of SLE with nephritis. Eight months before the admission, in April 2000, she developed arthritis in the last four toes of the left foot. She was treated with non-steroidal anti-inflammatory drugs, with complete remission. Serological findings showed a raised erythrocyte sedimentation rate (ESR) of 52 mm/1st h, normal C reactive protein, and a decrease in total protein and albumin. Three months later laboratory features showed an increase in ESR (62 mm/1st h), fibrinogen (4.4 g/l), proteinuria (5 g/24 h), and haematuria (>5 red blood cells (RBC)/high power field), with normal renal function and a decrease in total protein and albumin and the presence of antinuclear (ANA) and anti-Sm antibodies. Therefore she was admitted to our division where she had a kidney biopsy, which showed a mesangioproliferative glomerulonephritis (WHO class III). After four months of inadequate response to traditional treatment, she started monthly pulse corticosteroid therapy (1 g methylprednisolone for three days) before immunosuppressive drugs.

At admission we did not observe any arthritis. On the evening of the second day of pulse steroid therapy, after a short walk, she complained of pain and flexion discomfort to both knees, which a physical examination showed were swollen. Thus, an arthrocentesis was performed with aspiration of synovial fluid (5 ml from the right and 6 ml from the left knee). Synovial fluid analysis showed a colourless fluid, with high viscosity and excellent mucin clot formation (fig 1). A leucocyte count disclosed only 1 mononucleate cell/mm3 in the right knee synovial fluid and no cells in the left. No crystals were identified by light or compensated polarised microscopy. Inflammatory laboratory measurements carried out simultaneously were unchanged. Radiographs of the affected joints showed normal aspects. Effusion resolved with arthrocentesis and did not recur during admission to hospital.

Figure 1

Synovial fluid analysis showing mucin clot formation.

DISCUSSION

A transient non-inflammatory joint effusion was described for the first time by Woods et al1 in a patient treated with high dose corticosteroids for the management of renal transplantation, but the characteristics of this effusion were not reported. In other cases of patients treated for renal transplant rejection or lupus nephritis in whom analysis was performed, the synovial fluid was a light yellow or colourless fluid with normal viscosity, low leucocyte count, and lymphocyte or monocyte predominance.2,3 MacFarlane et al studied the relation between corticosteroid treatment and effusion in patients treated for renal transplantation, by joint radiography, bone scan, and synovial biopsy.4 Because these examinations were always normal, it was postulated that the effusion might result from steroid induced transudation of fluid across synovial capillary walls. A transient synovial fluid knee effusion with the same characteristics was also noted by Lally in 28.3% of patients with chronic obstructive pulmonary disease treated with high dose corticosteroids or during withdrawal from such treatment.5

We agree with these authors that the small volume of synovial fluid, the low leucocyte counts, the rapidity of accumulation, and the transient nature of the effusion support a pathogenic mechanism related to fluid shifts across the synovial vasculature. Although glucocorticoids are known to exert a membrane stabilising effect, our patient’s fluid lost its own characteristics (colour, cells, chemical properties) and became similar to plasma as if it had been subjected to increased synovial capillary intravascular pressure. Synovial tissue permeability is markedly affected by increased vascular forces, which alter filtration pressure and synovial fluid production. Bertone et al showed, in an animal study, an increase in trans-synovial fluid flow associated with an increase in arterial and venous pressure.6 Raised arterial pressure, which is a side effect of high dose corticosteroid treatment, and low oncotic pressure due to a low protein plasma concentration in a nephrotic patient, can increase the trans-synovial fluid flow at a lower arterial pressure than normal. This rare side effect of high dose corticosteroid treatment should not be forgotten.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.